Connecticut, 2010

Strong Wind in Connecticut, November 24, 2010

November 24, 2010 · NWS ALY · 1 event in 1 county or zone

Strong northwest to north winds occurred in the wake of a cold front during Wednesday morning, November 24th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Strong northwest to north winds occurred in the wake of a cold front during Wednesday morning, November 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 24, 4:08 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Nov 24, 4:08 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
408 AM EST WED NOV 24 2010

.SYNOPSIS...
MUCH COLDER AIR WILL FILTER INTO THE REGION ON BRISK AND
GUSTY WESTERLY WINDS THROUGH TODAY. HIGH PRESSURE WILL BUILD IN
WEDNESDAY NIGHT INTO THANKSGIVING. A COMPLEX STORM SYSTEM WILL
BRING MIXED PRECIPITATION TO EASTERN NEW YORK AND WESTERN NEW
ENGLAND THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LEADING AXIS OF DEEPER COLD AIR TRACKING THROUGH BEFORE
SUNRISE...RESULTING IN SOME SCATTERED SHOWER AND SNOW SHOWER
ACTIVITY. AS COLD AIR DEEPENS OVER THE REGION...MEAN BOUNDARY
LAYER FLOW TURNS MORE NORTHWEST AND NORTH...WHICH SHOULD MINIMIZE
THE LAKE EFFECT SHOWERS AND SNOW SHOWER POTENTIAL AFTER SUNRISE.
CLOUDS WILL TEND TO BECOME SCATTERED THROUGH THE MORNING AND
AFTERNOON AS WELL. ALL AREAS WILL SEE GUSTY WINDS OVER 30
MPH...BUT THE STRONGEST WIND GUSTS...AROUND 40 MPH AT TIMES...WILL
BE FROM THE EASTERN CATSKILLS THROUGH THE HUDSON RIVER VALLEY AND
POINTS EAST THROUGH WESTERN NEW ENGLAND. RAPIDLY COOLING BOUNDARY
LAYER TEMPERATURES WILL PREVENT SURFACE TEMPERATURES FROM RISING
AS MUCH AS THEY COULD WITH THE MIXING FROM THE STRONG WINDS AND
INCREASING SUNSHINE. HIGHS IN THE LOWER TO MID 40S...30S IN THE
MOUNTAINS...SOME UPPER 40S MID HUDSON VALLEY AND NW CT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
LOW LEVEL RIDGE AXIS BUILDS INTO THE REGION TONIGHT WITH WINDS
DIMINISHING TO LIGHT...AND A MOSTLY CLEAR SKY. TEMPERATURES SHOULD
FALL INTO THE LOWER 20S...TEENS IN THE MOUNTAINS. SYSTEM CURRENTLY
AFFECTING AREAS FROM THE ROCKIES TO THE CENTRAL AND NORTHERN
PLAINS WILL APPROACH OUR REGION TOMORROW. UPPER RIDGING WILL BUILD
INTO THE EASTERN U.S. AS LOW LEVEL RIDGING BEGINS TO BUILD
OFFSHORE. LIGHT WINDS AND INCREASING HIGH CLOUDS WILL LIMIT
MIXING...AND CAPPING OUR HIGH TEMPERATURES IN THE MID 30S TO LOWER
40S.

TOMORROW NIGHT INTO FRIDAY...MAIN UPPER LOW TRACKS NORTHWEST AND
NORTH OF OUR REGION...BUT LOW LEVEL COLD AND DRY AIR WILL NOT BE
DISLODGED FROM OUR REGION SO EASILY. AGEOSTROPHIC WINDS FROM THE
NORTH AND NORTHEAST...ASSOCIATED WITH THE SLOWLY RETREATING LOW
LEVEL RIDGING TO OUR EAST WILL REINFORCE THE COOL AND DRY AIRMASS
OVER OUR REGION INTO FRIDAY MORNING. SO...ONCE PRECIPITATION
BEGINS SOME TIME AROUND OR JUST AFTER SUNSET TOMORROW...DIABATIC
COOLING WILL TEND TO MAKE SURFACE TEMPERATURES COOL TOWARD WET
BULB TEMPERATURES.

GUIDANCE SUGGESTS 925 MB AND 850 MB TEMPERATURES RISE VERY
SLOWLY...WITH 850 MB TEMPERATURES RISING FASTER THAN 925 MB
TEMPERATURES. THIS SUGGESTS A MIX OF RAIN...SNOW AND SLEET IN
WARMER AREAS SUCH AS THE MID HUDSON VALLEY TO PARTS OF THE CAPITAL
DISTRICT AND INTO NW CT. A MIX OF FREEZING RAIN...SNOW AND SLEET
IS LIKELY IN THE MOUNTAINS...AND INTO THE BERKSHIRES...SOUTHERN VT
AND LAKE GEORGE SARATOGA REGION. THE MIXED PRECIPITATION WILL BE
WORDED AS LIGHT...SINCE THE BEST FORCING SUGGESTED IN GUIDANCE
LOOKS TO BE LATER FRIDAY MORNING INTO FRIDAY AFTERNOON...MORE
PROXIMATE TO THE COLD FRONT.

ACCUMULATIONS OF SNOW COULD BE UP TO ABOUT 3 INCHES IN THE
HIGHEST PEAKS...WHILE FREEZING RAIN AND SLEET COULD ACCUMULATE TO
A TENTH OR A COUPLE OF TENTHS OF AN INCH. MIXED PRECIPITATION
SHOULD BECOME RAIN IN MOST AREAS BY MIDDAY FRIDAY...AND BRIEFLY
INCREASE IN INTENSITY AS THE BOUNDARY LAYER FORCING INCREASES
ALONG THE BOUNDARY LAYER THERMAL GRADIENT...LOW LEVEL JET ENERGY
AND MAXIMUM ISENTROPIC LIFT. LOWS THURSDAY NIGHT SHOULD BE JUST
ABOVE FREEZING IN THE MID HUDSON VALLEY TO PARTS OF THE CAPITAL
DISTRICT AND INTO NW CT...WITH MID 20S TO LOWER 30S ELSEWHERE.
HIGHS FRIDAY SHOULD BE AROUND 40 MOST AREAS...BUT MID 30S IN THE
MOUNTAINS...AND LAKE GEORGE SARATOGA REGION. BRIEF WARM SECTOR IN
SOUTHERN AREAS COULD PUSH POU AND NW CT TO AROUND 50.

RAPID BOUNDARY LAYER COOLING BEGINS FRIDAY AFTERNOON AND
EVENING...AND LAKE EFFECT SNOW SHOWERS SHOULD EXTEND EASTWARD INTO
THE SOUTHERN ADIRONDACKS AND WESTERN MOHAWK VALLEY. 2 OR MORE
INCHES OF SNOW IS POSSIBLE IN THESE AREAS THROUGH FRIDAY NIGHT.
WINDS WILL BE QUITE GUSTY FRIDAY NIGHT...SO TEMPERATURES SHOULD
NOT FALL AS MUCH AS THEY COULD. LOWS IN THE MID TO UPPER 20S MOST
AREAS...LOWER 20S IN THE MOUNTAINS. WIND CHILLS FRIDAY NIGHT WILL
LIKELY REMIND US WINTER IS ON ITS WAY IN LESS THAN A MONTH.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
SAT-SAT NT...00Z/24 DETERMINISTIC MODELS...AND GEFS IN FAIRLY GOOD
AGREEMENT THAT STRONG LOW PUSHES N/NE OF REGION...WITH COLD CYCLONIC
FLOW REMAINING IN ITS WAKE. THIS SHOULD PROVE CONDUCIVE TO LAKE
EFFECT SNOW...WHICH COULD BE HEAVY IN LOCALIZED AREAS WITHIN THE
WESTERN ADIRONDACKS. CURRENT MODELS SUGGEST A TRAJECTORY FAVORING
NORTHERN HERKIMER/HAMILTON COS INITIALLY...BEFORE VEERING SLIGHTLY
SOUTHWARD BY LATE SAT OR SAT NT...BUT AT THIS TIME RANGE...STILL
SOME UNCERTAINTY AS ANY EMBEDDED SMALLER DISTURBANCES COULD EASILY
CHANGE THIS TRAJECTORY. WILL INDICATE CAT POPS ACROSS THE WESTERN
DACKS...WITH CHC TO LIKELIES EXTENDING FURTHER S INTO THE WESTERN
MOHAWK VALLEY...AS WELL AS ACROSS SW VT AND THE NORTHERN
BERKSHIRES...WITH SLIGHT CHC TO LOW CHC POPS FOR PORTIONS OF THE
UPPER HUDSON VALLEY...INCLUDING THE CAPITAL REGION. EXPECT STRONG
WEST TO NW WINDS...WHICH COULD REACH ADVISORY LEVELS. FOR MAX
TEMPS...HAVE GENERALLY INDICATED MAXES COLDER THAN GMOS...WITH
MAINLY MID TO UPPER 30S IN THE VALLEYS...AND 20S FOR HIGHER
ELEVATIONS. HOWEVER...THERE IS SOME POTENTIAL FOR EVEN COLDER
MAXES...WITH EVEN VALLEY REGIONS POSSIBLY STRUGGLING TO EXCEED THE
FREEZING MARK...ESP SHOULD THE NAM12 PROVE CORRECT. EXPECT
WIDESPREAD TEENS AND 20S FOR SAT NT/SUN AM MINS.

SUN-MON NT...LINGERING SNOW SHOWERS ARE POSSIBLE ACROSS WESTERN
AREAS...AND PERHAPS UPSLOPE WEST FACING HIGHER ELEVATIONS WITHIN
WESTERN NEW ENGLAND SUNDAY MORNING. THEN...A RIDGE OF HIGH PRESSURE
BUILDING NE INTO THE REGION SHOULD ALLOW SNOW SHOWERS TO
DIMINISH...WITH GENERALLY FAIR CONDITIONS EXPECTED BY SUN AFTERNOON
THROUGH MON NT. EXPECT MAX TEMPS TO RANGE FROM THE UPPER 30S/LOWER
40S WITHIN VALLEYS...AND 20S TO LOWER 30S ACROSS HIGHER ELEVATIONS
FOR SUN...THEN LOWER/MID 40S FOR VALLEYS AND 30S FOR HIGHER
ELEVATIONS MON. OVERNIGHT MINS SUN NT/MON AM SHOULD FALL INTO THE
TEENS AND 20S...WITH SLIGHTLY WARMER MINS IN THE UPPER 20S TO LOWER
30S TUE AM IN VALLEYS...AND MAINLY 20S FOR HIGHER ELEVATIONS.

TUE...NEXT SYSTEM APPROACHES FROM THE W WITHIN HIGHLY AMPLIFIED
PATTERN. CURRENT LONG RANGE DETERMINISTIC MODELS AND GEFS SUGGEST
ANOTHER STORM TRACKING WEST OF THE REGION...WHICH WOULD BRING MAINLY
RAIN...ALONG WITH POTENTIALLY GUSTY SOUTHEAST TO SOUTH WINDS TO THE
REGION. FOR NOW...WILL INDICATE CHC POPS...FOR RAIN SHOWERS...WITH
MAX TEMPS REACHING THE 40S TO LOWER 50S WITHIN VALLEYS...AND LOWER
40S FOR HIGHER ELEVATIONS.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
EXPECT MAINLY VFR CONDITIONS OVER THE NEXT 24-36 HOURS. A FAIRLY SOLID
CLOUD DECK WILL AFFECT KALB AND KGFL THROUGH 12Z/WED...WITH BASES
OF 3500-5000 FT AGL. SOME OF THESE CLOUDS MAY PERIODICALLY REACH
KPOU THROUGH 12Z/WED.

LAKE EFFECT RAIN SHOWERS...POSSIBLY MIXING WITH SOME SNOW...WILL
DEVELOP OVER THE NEXT 1-3 HOURS...AND MAY IMPACT KALB AT TIMES
THROUGH 12Z/WED. THIS MAY ALLOW VSBYS/CIGS TO BRIEFLY DIP INTO THE MVFR
RANGE. SHOULD SOME SNOW MIX IN TOWARD 12Z/WED...NO ACCUMS ARE EXPECTED.

WINDS WILL INCREASE FROM THE W/NW AT 15-25 KT AT KALB...AND 10-20
KT AT KGFL AND KPOU THROUGH 12Z/WED. THESE WINDS WILL INCREASE
FURTHER AFTER 12Z...WITH SOME GUSTS POSSIBLY REACHING 30-35 KT AT
KALB...AND 25-30 KT AT KGFL AND KPOU. THESE WINDS SHOULD GRADUALLY
DIMINISH AFTER 20Z/WED...BUT MAY REMAIN SOMEWHAT GUSTY AT KALB
UNTIL AFTER 00Z/THU.

OUTLOOK...
WED NIGHT-THU...VFR...NO SIG WX.
THU NIGHT...MVFR WITH IFR POSSIBLE WITH PRECIPITATION OVERSPREADING
AREA. RAIN WITH SOME SLEET POSSIBLE AT KALB AND KPOU AND A WINTRY
MIX FOR KGFL.
FRI...IFR-MVFR WITH RAIN LIKELY IN THE MORNING TAPERING OFF TO
RAIN/SNOW SHOWERS IN THE AFTERNOON.
FRI NIGHT-SAT...VFR WITH MVFR POSSIBLE AT KALB. LAKE EFFECT
SHOWERS ACROSS THE WESTERN ADIRONDACKS AND WESTERN MOHAWK VALLEY.
SUN...VFR...NO SIG WX.

&&

.HYDROLOGY...
COLD AND DRIER WEATHER IS EXPECTED THROUGH THANKSGIVING DAY.

A COMPLEX STORM SYSTEM MAY BRING A MIX OF PRECIPITATION THANKSGIVING
EVENING...TRANSITIONING TO RAIN ON FRIDAY. SCATTERED SNOW SHOWERS
AND FLURRIES ARE POSSIBLE FRIDAY NIGHT. THERE IS THE POTENTIAL FOR
LOCALLY HEAVY RAIN ON FRIDAY ACROSS THE REGION ON FRIDAY. AFTER
AROUND A THIRD OF AN INCH OF MIXED PRECIPITATION THANKSGIVING
NIGHT AND FRIDAY MORNING...AN ADDITIONAL THIRD OF AN INCH OF RAIN
IS POSSIBLE THROUGH THE DAY FRIDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...KL
AVIATION...KL
HYDROLOGY...KL/NAS
Hazardous weather outlook, Nov 24, 4:32 AM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
432 AM EST WED NOV 24 2010

MAZ001-025-NYZ032-033-038>043-047-048-051-053-054-058-061-082>084-
VTZ013>015-251200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
WESTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
432 AM EST WED NOV 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN
CATSKILLS...WESTERN MOHAWK VALLEY...SCHOHARIE VALLEY...SOUTHERN
ADIRONDACKS...LAKE GEORGE SARATOGA REGION...WESTERN
MASSACHUSETTS...AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A MIX OF FREEZING RAIN...SNOW AND SLEET IS LIKELY THURSDAY NIGHT
AND FRIDAY MORNING OVER PARTS OF THE REGION. A LIGHT ACCUMULATION
OF SNOW...SLEET AND FREEZING RAIN IS POSSIBLE. WINTER WEATHER
ADVISORIES MAY BE NEEDED IN SOME AREAS THURSDAY NIGHT INTO FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ049-050-052-059-060-063>066-251200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-EASTERN ALBANY-EASTERN GREENE-WESTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
432 AM EST WED NOV 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...THE CAPITAL DISTRICT AND MID HUDSON VALLEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME SNOW AND SLEET MAY MIX WITH RAIN THURSDAY NIGHT AND
FRIDAY...WITH LITTLE TO NO SNOW AND SLEET ACCUMULATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northern Litchfield

When
November 24, 6:00 AM EST
Where
Northern Litchfield forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

A tree was reported down on a home due to strong winds. A 51 MPH wind gust was reported at that time.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267597.